Pentagon Monitoring Reports Of Russian Chemical Weapons Used By Russia
WASHINGTON - A Pentagon spokesperson says that they are monitoring unconfirmed reports that Russia used chemical weapons in Mariupol, Ukraine, and said that they reflect concerns about Russia's "potential to use a variety of riot control agents, including tear gas mixed with chemical agents, in Ukraine."
The original report that Russia had used chemical weapons came from the ultra nationalist Azov regiment which is part of the Ukrainian National Guard, who said that Russian military forces used a "poisonous substance of unknown origin".
U.S. Defense Department Press Secretary John Kirby said that the Pentagon is aware of the reports on social media and are closely monitoring them. "We are aware of social media reports which claim Russian forces deployed a potential chemical munition in Mariupol, Ukraine" he stated. "We cannot confirm at this time and will continue to monitor the situation closely".
"These reports, if true, are deeply concerning and reflective of concerns that we have had about Russia’s potential to use a variety of riot control agents, including tear gas mixed with chemical agents, in Ukraine", Kirby added.
British Foreign Secretary Liz Truss said that the British government is working 'urgently' to verify details on the alleged attack, and said that "any use of such weapons would be a callous escalation in this conflict, and we will hold Putin and his regime to account".
Azov's leader, Andriy Biletsky has claimed that there have been clear signs of chemical poisoning in three people, but added that there are no 'disastrous consequences' for their health.
According to the Ukrainian news site, the Kyiv Independent, the claim followed a call by Russia's proxies in the Donbass to use chemical weapons against the Azov regiment. The paper stated that if confirmed, it would be the 'first known use of chemical weapons by Russia' since the war began.
The Azov regiment claimed that the poisonous substance was distributed by a drone, and that the victims suffer from shortness of breath and vestibullocerebellar ataxia.
Vestibulocerebellar syndrome, also known as vestibulocerebellar ataxia is a neurological disorder that can cause abnormal and involuntary eye movements and incapacitation of other motor skills.